Drug Eruptions Fixed - Prevention Tips and Treatment Methods

By: Juliet Cohen

Medications can cause many different types of skin reactions. It is called a "fixed drug eruption. Fixed drug eruption though usually not fatal, can cause enough cosmetic embarrassment if present on the exposed part due to recurrence of the reaction on the previously affected site and residual hyperpigmeniation. Fixed drug eruptions (FDEs) represent an uncommon subset of drug reactions where typically dusky red skin eruptions recur at the same site each time a drug is administered. Common drugs that produce fixed drug eruptions are ibuprofen and other non-steroidal anti-inflammatory drugs ,trimethoprim-sulfa ,acetaminophen and tetracyclines. The rash fades in a week or two, but leaves the affected area a dark blue-black color.

Multifocal FDEs are defined by skin eruptions. Fresh lesions are well defined, round or oval patches of redness and swelling of the skin, sometimes surmounted by a blister. Lesions are more common on the limbs than the trunk; the hands and feet, genitalia perianal areas are favourite sites. Lesions may occur around the mouth or the eyes. Drugs like tinidazole, metronidazole clarithromycin and even cetrizine have been found causing fixed eruption. Several number of drugs capable of causing fixed eruptions is large sulphonamide antibiotics including cotrimoxasole ,acetylsalicylic acid/aspirin (Disprin and many other makes) , sedatives including barbiturates, benzodiazepines and chlordiazepoxide. The only treatment of drug eruptions is avoidance of the culprit drug.

Treatment for Drug Eruptions Fixed Tips

1. Systemic corticosteroids may speed recovery in severe cases of drug hypersensitivity.

2. Topical corticosteroids and oral antihistamines may improve dermatologic symptoms.

3. Nonimmune drug reactions tend to be less severe and less reproducible.

4. Metronidazole is a commonly used drug reactions.

5. Alternative medications with unrelated chemical structures.

6. Corticosteroids are the mainstay in the management of bullous drug eruptions.

Top Searches on
Medical Conditions
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 
 • 

» More on Medical Conditions